Florida, 2024

Damaging Wind in Florida, August 2, 2024

August 2, 2024 · NWS MFL · 1 event in 1 county or zone

High moisture levels on the far northern end of a tropical disturbance (future Hurricane Debby) over eastern Cuba led to the development of afternoon thunderstorms over interior sections of South Florida.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MFL wrote it up.

High moisture levels on the far northern end of a tropical disturbance (future Hurricane Debby) over eastern Cuba led to the development of afternoon thunderstorms over interior sections of South Florida.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before the first event at Aug 2, 1:34 PM EST, 41 minutes earlier.

Area forecast discussion, Aug 2, 1:34 PM EST, 41 minutes before
Area Forecast Discussion
National Weather Service Miami FL
234 PM EDT Fri Aug 2 2024

...New LONG TERM...

.SHORT TERM...
(Rest of today through Saturday)
Issued at 1218 PM EDT Fri Aug 2 2024

Light to moderate easterly flow prevails over SFL on the northern
flank of Potential Tropical Cyclone 4 (currently centered over
eastern Cuba), while at the mid-lvls a shortwave trough is
progressing into the northeastern US, creating a weakness between
the subtropical ridge and the western US ridge. PWATs have
increased to around 2 inches, so expect increasing convective
activity this afternoon, focused along the west coast and Interior
where low-lvl convergence will be maximized. Although severe
weather isn't expected, and hydro concerns should be limited by
relatively quick storm motion, some gusty winds will be possible
as low-lvl lapse rates remain steep, and per usual locally heavy
rainfall will also be possible. The other story this afternoon is
the oppressive heat with widespread heat indices in the 105 to
110 degrees being observed early this afternoon, and a heat
advisory remains in effect for all of South Florida through 7 PM.

Overnight and into Saturday the attention begins to turn to PTC4
and its potential impacts on our area. Although some scattered
showers and storms will be possible through the night, the deeper
moisture (PWATS 2.4-2.5 inches) associated with the system looks
to arrive early Saturday morning. This will result in widespread
showers and storms overspreading the area through the day on
Saturday (generally from SE to NW) with the threat of locally
heavy rainfall increasing. Flooding concerns will be possible in
areas that receive multiple rounds from these storms, and a flood
watch may be needed at some point for the Saturday/Sunday
timeframe.

Naturally given the uncertainty regarding the state/organization
of PTC4 as it emerges over the SE GOM, forecasting exact rainfall
amounts is difficult. The heaviest rainfall will likely focus
over two main areas, the east coast due to coastal convergence,
and the gulf coast due to proximity to the storm center and the
current forecast calls for fairly widespread amounts of 2-4 inches
through Sunday, with locally higher amounts. Additionally the
wind forecast will be highly dependent upon how strong the system
is and its track. At present it appears the best chance for
tropical storm or near tropical storm force winds would be over
the Gulf waters and coastal Collier county and thus tropical storm
warnings have been issued for those areas. That being said,
occasional convectively-induced gusts to 40+ mph could be
possible in squalls over most of the area. Finally, given, our
position in the NE quadrant of the storm, a low-end tornado threat
may materialize, later in the day on Saturday as the low- lvl
wind fields increase (assuming the system strengthens as
expected), but confidence is fairly low on this at the moment.

&&

.LONG TERM...
(Saturday night through next Thursday)
Issued at 231 PM EDT Fri Aug 2 2024

Potential Tropical Cyclone Four (PTC 4) is expected to maintain
its tropical storm status as it moves northward, exiting our
region by Sunday night. Consequently, the threat of tropical
storm-force gusts will diminish along the southwest coast.
However, coastal areas will continue to experience breezy to gusty
conditions Sunday night.

As the tropical system tracks northeast of the state on Monday, a
plume of abundant tropical moisture will linger over the County
Warning Area (CWA), positioning South Florida within the enhanced
moisture tail of the system. This will result in elevated moisture
levels early in the week.

By Tuesday evening, a drier air mass will start to infiltrate the
region advecting from our north, leading to a reduction in
precipitation chances to near-normal levels for the remainder of
the long-term period. An elongated upper-level ridge at the jet
stream level, combined with a predominantly zonal flow pattern in
the mid-levels, will inhibit significant synoptic-scale lifting
mechanisms. Precipitable Water values (PWATs) are forecast to drop
slightly below climatological normals by Tuesday and remain near
normal through mid-week.

Mesoscale boundaries and diurnal heating will likely trigger
brief, isolated shower and thunderstorm activity. Despite the
overall drying trend, temperatures are expected to reach the lower
90s each day next week.

&&

.AVIATION...
(18Z TAFS)
Issued at 1218 PM EDT Fri Aug 2 2024

Scattered showers and storms will be possible through the
afternoon hours, with the best chances for direct thunderstorm
impacts this afternoon being over KAPF. Overnight scattered
showers and storms will remain possible over the east coast
terminals, with more widespread rain and category reductions
expected by Saturday morning. Winds will generally be E-SE through
the period outside of thunderstorm outflows.

&&

.MARINE...
Issued at 1218 PM EDT Fri Aug 2 2024

Moderate-fresh easterly wind flow will continue across the local
waters through today. Marine conditions will deteriorate tonight
into the weekend as PTC4 moves into the SE GOM. Hazardous E-SE
winds will likely develop late tonight and persist through the
weekend on all waters. The strongest winds are expected over the
Gulf waters where tropical storm conditions will be possible and a
Tropical Storm Warning is in effect.

&&

.BEACHES...
Issued at 1218 PM EDT Fri Aug 2 2024

The rip current risk will increase to the high category over the
east coast beaches tonight into the weekend as SErly flow
increases ahead of PTC4. The rip current risk may then increase
over the Gulf coast beaches for the latter part of the weekend as
the flow shifts onshore there behind the disturbance. Additional
minor to locally moderate coastal flooding will be possible along
the Gulf coast around Sunday's high tide.

&&

.PRELIMINARY POINT TEMPS/POPS...
Miami            80  87  80  91 /  60  80  60  60
West Kendall     78  87  78  90 /  60  80  60  60
Opa-Locka        80  88  80  92 /  60  80  60  60
Homestead        79  87  79  90 /  60  80  60  60
Fort Lauderdale  80  86  80  90 /  60  80  60  60
N Ft Lauderdale  80  88  80  91 /  60  80  60  60
Pembroke Pines   80  90  79  93 /  60  80  60  60
West Palm Beach  80  88  80  91 /  50  80  50  70
Boca Raton       80  88  80  92 /  50  80  50  60
Naples           78  89  78  87 /  40  80  70  70

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Heat Advisory until 7 PM EDT this evening for FLZ063-066>075-168-
     172>174.

     Tropical Storm Warning for FLZ069-075.

     High Rip Current Risk from 8 PM EDT this evening through Sunday
     evening for FLZ168-172-173.

     Tropical Storm Watch for FLZ174.

AM...Small Craft Advisory from 11 PM this evening to 8 PM EDT Sunday
     for AMZ630-650-651-670-671.

GM...Tropical Storm Warning for GMZ656-657-676.

&&

SHORT TERM...Carr
LONG TERM....Pine
AVIATION...Carr
Hazardous weather outlook, Aug 2, 2:53 AM EST, 11 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service Miami FL
353 AM EDT Fri Aug 2 2024

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
030800-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach County-Metro Palm Beach County-
Coastal Collier County-Inland Collier County-Inland Broward County-
Metro Broward County-Inland Miami-Dade County-
Metropolitan Miami Dade-Mainland Monroe-Coastal Palm Beach County-
Coastal Broward County-Coastal Miami Dade County-Far South Miami-
Dade County-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
353 AM EDT Fri Aug 2 2024

...Heat Advisory in Effect for All of South FL...
...Scattered to Numerous Thunderstorms Developing Today...

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Florida, southern Florida, southwest Florida and Gulf of
Mexico.

.DAY ONE...Today and tonight.

Heat: Max heat indices will range between 105 and 110 late this
morning through early this evening.

Thunderstorms: Scattered to numerous thunderstorms will develop
today with the highest chances over the interior and western
sections this afternoon and this evening. The strongest storms
could contain gusty winds and heavy downpours.

Flooding: Heavy downpours from thunderstorms could create localized
flooding mainly over portions of Southwest Florida this afternoon
into this evening.

Rip Currents: A moderate risk of rip currents will develop along
the Atlantic Coast beaches as onshore flow increases.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Rain chances will increase heading into the upcoming weekend as a
tropical wave approaches the region. The strongest storms could
produce gusty winds, and heavy downpours. Multiple rounds of heavy
downpours could create the potential for localized flooding on
Saturday and Sunday.

Minor to moderate coastal flooding will be possible on Sunday during
the high tide cycle along the Gulf Coast and the southern portion of
the peninsula along Florida Bay.

Hazardous marine conditions could develop over the Atlantic and
Gulf waters during the upcoming weekend as winds and seas
increase.

A high risk of rip currents will develop across the Atlantic Coast
beaches this weekend. A high risk of rip currents will also develop
along the Gulf Coast beaches towards the second half of the weekend.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 2, 1:49 PM EST, 26 minutes before
Special Weather Statement
National Weather Service Miami FL
249 PM EDT Fri Aug 2 2024

FLZ066-070-021930-
Hendry FL-Inland Collier County FL-
249 PM EDT Fri Aug 2 2024

...A strong thunderstorm will impact portions of northwestern Collier
and western Hendry Counties through 330 PM EDT...

At 249 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm over Ave Maria, moving northwest at 15 mph.

HAZARD...Wind gusts of 45 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Ave Maria, Immokalee, Golden Gate Estates, Orangetree, Big Corkscrew
Island, Corkscrew Swamp Sanctuary, Bunker Hill, and Lake Trafford.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2632 8166 2642 8166 2642 8156 2661 8156
      2643 8129 2622 8146 2632 8168
TIME...MOT...LOC 1849Z 120DEG 12KT 2632 8143

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JS
Special weather statement, Aug 2, 2:03 PM EST, 12 minutes before
Special Weather Statement
National Weather Service Miami FL
303 PM EDT Fri Aug 2 2024

FLZ063-066-067-021945-
Hendry FL-Inland Palm Beach County FL-Glades FL-
303 PM EDT Fri Aug 2 2024

...A strong thunderstorm will impact portions of northeastern Hendry,
western Palm Beach and south central Glades Counties through 345 PM
EDT...

At 303 PM EDT, National Weather Service meteorologists were tracking
a strong thunderstorm near Montura, moving northwest at 20 mph.

HAZARD...Wind gusts of 45 to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Clewiston, Moore Haven, Montura, Devils Garden, Harlem, and Lake
Hicpochee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These winds can down small tree limbs and branches, and blow around
unsecured small objects. Seek shelter in a safe building until the
storm passes.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2691 8110 2689 8112 2688 8110 2686 8109
      2685 8110 2682 8106 2682 8101 2681 8096
      2681 8097 2680 8097 2680 8096 2677 8094
      2673 8085 2671 8083 2651 8104 2671 8138
      2694 8115
TIME...MOT...LOC 1903Z 120DEG 18KT 2664 8101

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

JS

The radar

The Miami radar (KAMX), 132 km away, was scanning. The volume nearest the first event began at 19:15 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Hendry

When
August 2, 2:15 PM EST
Where
Hendry County, 7.33 mi SSW of Clewiston Airglades
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
26.630, -81.088

Report from Hendry County emergency manager of minor damage to a metal roof in Montura, as well as minor damage to a nearby metal fence. Time is estimated based on radar data.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2024Every state in 2024This day in weather historyWarnings in Florida, August 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1214617.